The nurse and the patient must be aware of the interactions between medications and nutrients. The nurse must be able to ensure that the correct dose is given and that no negative interactions occur when showing the drug or explaining how to take it. The patient must comprehend and follow instructions correctly.
Fentanyl is a drug that interacts with nutrition. Fentanyl is used to treat “breakthrough” pain by altering the brain’s and nervous system’s response to pain. Grapefruit and grapefruit juice should be avoided because they increase the amount of medicine in the body, which can lead to an overabundance of fentanyl.
Warfarin is a blood thinner that prevents blood clots from forming or developing in the blood or blood arteries. Warfarin interacts with foods when you eat a constant amount of vitamin K. Broccoli, spinach, and kale are green, leafy vegetables that can make the drug less effective.
Linezolid is another medication that interacts with nutrition. This drug treats infections (such as pneumonia) and prevents bacteria from growing. If the patient is taking linezolid, tyramine-containing meals should be avoided. Cheese, excessive chocolate, caffeine, yogurt, raisins, bananas, sour cream, and sausage are all examples. The interaction can cause blood pressure to rise dangerously.
The interactions should be explained during client education so that the patient understands the importance of following the medication directions. An important point to remember about fentanyl medication is that increasing the dosage can increase the risk of overdosing and severe side effects (respiratory failure). The takeaway for warfarin is that the vitamin K level must be monitored and consistent for the medication to work correctly—finally, the importance of avoiding tyramine-containing foods while on linezolid should be thoroughly explained.